26-year-old Develops Lead Poisoning After Taking Ayurvedic Medicines

by Shirley Johanna on  July 2, 2016 at 12:40 PM Alternative Medicine News
RSS Email Print This Page Comment bookmark
Font : A-A+

Ayurvedic medicines are widely used to treat infections and diseases as it is considered to be safe without side effects. But it turns out that Ayurvedic medicines can be deadly. A 26-year-old student developed lead poisoning from taking Indian Ayurvedic herbal medicine, write doctors in the online journal BMJ Case Reports.
26-year-old Develops Lead Poisoning After Taking Ayurvedic Medicines
26-year-old Develops Lead Poisoning After Taking Ayurvedic Medicines

During a trip to India, he took the herbal medications to treat his low back pain. On returning to the USA, he began to use them regularly but developed pain in the upper central region of his abdomen, weight loss, dark stools, nausea, and vomiting.

A blood test showed he was suffering from anemia and a high level of lead in his blood. No other source of lead exposure was evident, so doctors advised him to discontinue use of his four different types of Ayurvedic medications. He was given morphine and medications for nausea and vomiting.

Treatment to remove excess iron, known as chelation therapy, was initiated, and within months the patient's symptoms resolved.

"This case follows similar reports in the USA of acute lead toxicity from Ayurvedic medications produced in India," wrote Dr Judith Green-McKenzie, University of Pennsylvania Perelman School of Medicine.

"Concern regarding the use of Ayurvedic herbal medicines originates from their easy availability, increasingly international use and global reach, lack of focused scientific research and the possibility of abuse in an unregulated industry," she concluded.



Source: ANI

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

Related Links

More News on:

Drug Toxicity Organophosphorus Poisoning Lead Poisoning Poisoning Answer to Healthy Living – “Panchakarma” Ayurveda Decoded Chelation Therapy 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive